Ohio, 2017

Flooding in Ohio, March 31, 2017

March 31, 2017 · NWS ILN · 3 events in 3 counties and zones

Occasional showers and embedded thunderstorms produced periods of heavy rain during the morning hours as an upper level disturbance moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Occasional showers and embedded thunderstorms produced periods of heavy rain during the morning hours as an upper level disturbance moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 31, 3:23 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 31, 3:23 AM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
423 AM EDT Fri Mar 31 2017

.SYNOPSIS...
Low pressure will push east across the area this afternoon
allowing the chance of showers to persist. Surface high pressure
will then build into the region Saturday allowing for drier
conditions through the weekend. The chance of rain will then
return to the area on Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers continue across the forecast area this morning as low
pressure over Indiana approaches from the west. A surface cold
front extends south from the low pressure and is currently
located just east of the IN/ IL state line. The cold front is
forecasted to push through the CWA this morning with the upper
level component of the low moving directly overhead. As this
occurs clouds will continue through the day along with a chance
of showers. PWATs currently greater than 1" will slowly
decrease this afternoon towards 0.75" as slightly drier mid and
upper level air works into the region. Still with these PWAT
values though showers will be possible. The ARW/ NMM/ HRRR and
RAP all indicate wrap around showers and have kept PoPs
reflecting this thinking.

Tonight, low pressure will pull east of the area with weak low
level cooling occurring. As this happens moisture will become
trapped underneath and inversion allowing extensive low clouds
to form.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
These low clouds from Saturday morning will be tough to shake as
the pronounced inversion remain into Saturday afternoon. Given
the sun angle/ time of year and decreasing low level moisture
think we will eventually get sun Saturday afternoon but the
process will be slow. 850mb temperatures Saturday afternoon also
remain around 2 degrees C and with clouds hanging around think
high temperatures will be slow to recover. Most places will be
in the mid 50s with slightly higher temperatures across the
southwest and slightly lower temperatures across the northeast
possible (where clouds will hang around slightly longer).
Saturday afternoon surface high pressure will build in from the
north but will be weak as the main ageostrophic convergence
remains confined to Canada.

During the day Sunday surface high pressure will pull east with
southeasterly flow returning. 850mb temperatures will climb to
near 9 degrees C as mid-level ridging moves overhead. Cirrus
will also begin to move in from the west as the next upper level
disturbance approaches.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The 00Z models are in general agreement with an upper level
low/trough over the southern plains lifting northeast across the
upper Ohio valley Sunday night through Tuesday. There are some
differences though on the exact track and timing of an
associated surface low that will push up across our region
Monday into Monday night. Either way though, this should lead to
fairly high pops developing as we head through the day on
Monday. Temperatures and any instability will depend on the
track of the low. For now will allow for highs in the 60s and
limit the chance of any embedded thunder to about the southeast
half of our area where the better chance for any instability
will exist.

Pcpn should taper off from west to east on Tuesday with a brief
dry period for Tuesday night into Wednesday morning. However, a
broader upper level trough will work its way east and deepen as
it moves into the eastern United States through the end of the
week. This will bring a chance of precipitation through the end
of the long term period and eventually usher in a cooler
airmass toward the end of the work week.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Surface low pressure is currently located over Indiana this
morning with a warm front over northern Ohio. The surface cold
front was located back further west near the IN/ IL state
border. There is currently ongoing precipitation across all of
the TAF sites this morning with thunder being hard to find as
instability has waned. The upper level low still west of the
region will slowly push east through the day Friday keeping the
chance of rain across all of the TAF sites through the day
today. Coverage in the showers will slowly decease though as
PWATs slowly decline.

This evening the low pressure system will pull east with low
level CAA working into the region. As this happens models are
showing ceilings collapsing. MVFR cigs this afternoon will
transition to IFR cigs this evening.

OUTLOOK...MVFR ceilings and visbilities possible Monday into
Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines
NEAR TERM...Haines
SHORT TERM...Haines
LONG TERM...JGL
AVIATION...Haines
Hazardous weather outlook, Mar 31, 2:02 AM EST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
302 AM EDT Fri Mar 31 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-010715-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
302 AM EDT Fri Mar 31 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 31, 5:08 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
608 AM EDT FRI MAR 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      WAVERLY                 39.13N 82.98W
03/31/2017                   PIKE               OH   LAW ENFORCEMENT

            HIGH WATER FLOWING ACROSS ROUTE 220 AT RIVER ROAD

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Adams

When
March 31, 5:45 AM EST to 9:30 AM EST
Where
Adams County, 1.11 mi NW of Bentonville to 1.4 mi NNW of Bentonville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.762, -83.614

Stare route 41 was closed due to high water. High water was also reported on several other roads in the area.

Flood, Pike

When
March 31, 6:00 AM EST to 10:00 AM EST
Where
Pike County, 1.36 mi ESE of Glen Jean to 1.51 mi NW of Piketon
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.093, -82.956

A few roads were closed due to high water in the Piketon area.

Flood, Hocking

When
March 31, 7:00 AM EST to 10:00 AM EST
Where
Hocking County, South Bloomingville to 2.61 mi E of Buena Vista
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.420, -82.600

High water was reported on several roads across Hocking County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678431, 678432, 678430.